Vaccine-induced thrombotic thrombocytopenia is a newly described disease process in the setting of expanding access to COVID-19 vaccination. The United States Centers for Disease Control and Prevention recommends treatment with an alternative to heparin in patients suspected of having vaccine-induced thrombotic thrombocytopenia. At this time there have been no reported outcomes from the treatment of vaccine-induced thrombotic thrombocytopenia with bivalirudin as a heparin alternative. We describe the early outcomes from the treatment of vaccine-induced thrombotic thrombocytopenia with bivalirudin as a heparin alternative. A 40-year-old Caucasian woman was found to have thrombocytopenia, cerebral venous sinus thrombosis, and pulmonary embolism following vaccination for COVID-19 with Ad26.COV2.S. She exhibited a steady rise in platelet count: 20×109/L at hospital day 0, 115×109/L at discharge on hospital day 6, and 182×109/L on outpatient follow-up on day 9. While the patient exhibited a transient drop in hemoglobin, there was no clinical evidence of bleeding. This patient did not demonstrate any clinical sequelae of thrombosis, and she reported resolution of her headache. Vaccination with Ad26.COV2.S appears to be associated with a small but significant risk for thrombotic thrombocytopenia within 13 days of receipt. The Centers for Disease Control and Prevention guidance to consider an alternative to heparin was not accompanied by specifically recommended alternatives. A single patient treated with bivalirudin for suspected vaccine-induced thrombotic thrombocytopenia subsequently experienced symptom improvement and a rise in platelet count and did not demonstrate any immediate negative outcomes. A provider may consider bivalirudin as an alternative to heparin in patients with suspected vaccine-induced thrombotic thrombocytopenia following Ad26.COV2.S vaccination, pending more definitive research.
Copyright © 2021 American College of Emergency Physicians. Published by Elsevier Inc. All rights reserved.